Illinois, 2012

Hail in Illinois, August 16, 2012

August 16, 2012 · NWS DVN · 1 event in 1 county or zone

Showers and isolated thunderstorms swept through northwest Illinois along a cold front moving through the region on the morning of August 16, 2012. At 948 AM CDT a spotter reported pea to nickel sized hail from a storm near Henderson in Warren County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Showers and isolated thunderstorms swept through northwest Illinois along a cold front moving through the region on the morning of August 16, 2012. At 948 AM CDT a spotter reported pea to nickel sized hail from a storm near Henderson in Warren County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 16, 5:37 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 16, 5:37 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
637 AM CDT THU AUG 16 2012

.AVIATION...
COLD FRONT MOVING INTO EASTERN IOWA WILL CLEAR THE MISSISSIPPI BY
18Z/16. VFR WX WITH PERIODS OF MVFR/IFR WITH TSRA CAN BE EXPECTED
THROUGH 15Z/16. CONDITIONS WILL IMPROVE TO VFR BY OR AFT 15Z/16.
HIGH PRESSURE BUILDING INTO THE MIDWEST WILL RESULT IN VFR
CONDITIONS WITH DECREASING WINDS AFT 00Z/17.           ..08..

&&

.PREV DISCUSSION... /ISSUED 305 AM CDT THU AUG 16 2012/

SYNOPSIS...
ANALYSIS AT 2 AM SHOWS RAPID DEVELOPMENT OF SHOWERS AND STORMS
BLOOMING A ALONG AND BEHIND VIGOROUS AND SEASONALLY VERY STRONG COLD
FRONT NOW NEAR I-35. THIS IS SIMILAR TO WHAT WAS DISCUSSED PAST FEW
NIGHTS AND NOWCAST TOOLS SUPPORT THIS LOOSE CONVECTIVE COMPLEX TO
PASS ACROSS AT LEAST THE NORTHERN 1/2 TO 2/3 AREA BETWEEN NOW AND
NOON THIS MORNING. LOCAL TECHNIQUES SUGGEST LIGHT TO MAINLY MODERATE
RAIN AMOUNTS NORTH OF HIGHWAY 34 WITH SOME LOCALIZED 1 PLUS INCH
AMOUNTS. UPPER AIR ANALYSIS SUPPORTS FRONT AS STRONG AS PROGGED WITH
GUSTY NW WINDS THIS AFTERNOON AND THEN BELOW NORMAL TEMPERATURES NEXT
SEVERAL DAYS.

SHORT TERM...TODAY AND TONIGHT...
TODAY...NOWCAST TOOLS SUPPORT HIGHEST RISK OF HEAVIER PRECIPITATION
NEXT 6 PLUS HOURS TO PASS ALONG AND POSSIBLY JUST SOUTH OF I-80
CORRIDOR. TRENDS SUPPORT 1 PLUS INCHES VERY POSSIBLE IN THE HEAVIEST
SWATH WITH MOST SECTIONS PICKING UP .2 TO .5+ TENTHS OF AN INCH OF RAIN
WITH SYSTEM.  MOST PRECIPITATION SHOULD END BY LATE MORNING ACROSS ALL
BUT FAR SOUTHEAST SECTIONS. SEVERE RISK APPEARS NIL AS SATURATION AND
CAA BEHIND FRONT SHOULD LIMIT STRONGEST CELLS TO PEA HAIL AND GUSTY
WINDS AOB 40 MPH. HIGH TEMPERATURES SHOULD BE MOSTLY OR TOTALLY ALL IN
THE 70S WITH LOWER 70S NW SECTIONS AND UPPER 70S SOUTHEAST SECTIONS.
CLOUD COVER TODAY MAY IMPACT HIGHS TODAY MANY LOCATIONS BY 3 TO 5
DEGREES AS TIMING CLEARING A MAIN CHALLENGE FOR DAY SHIFT. MOST AREAS
SHOULD BE MOSTLY SUNNY ALL BUT SOUTHEAST SECTIONS BY 4 PM.  NW WINDS OF
15 TO 25 MPH EXPECTED THIS AFTERNOON.

TONIGHT...CLEAR AND CRISP WITH NW WINDS DECREASING TO 5 TO 10 MPH BY
LATE EVENING.  MINS SHOULD SETTLE IN THE UPPER 40S FAR NORTHWEST
SECTIONS TO LOWER 50S ELSEWHERE. AREA MINS SHOULD BE WITHIN 1 TO 3
DEGREES OF RECORD LOWS.  QUITE REMARKABLE BECAUSE WIND WILL LIMIT
DECOUPLING OF BL.

NICHOLS

LONG TERM...THURSDAY THROUGH NEXT TUESDAY...
MODEL DATA SUGGESTS THAT THE BETTER FORCING WITH THE FRONT WILL BE
POST FRONTAL ON THURSDAY. THUS THE BETTER POPS WOULD BE OVER THE
NORTHWEST HALF OF THE CWFA DURING THE MORNING AND THE SOUTHEAST HALF
DURING THE AFTERNOON. AREAS BEHIND THE FRONT SHOULD SEE MINIMAL
TEMPERATURE RECOVERY DURING THE DAY THURSDAY WHILE THE SOUTHEAST
HALF WARMS. THERE ARE STILL SUGGESTIONS THAT RESPECTABLE STRONG
CONVECTION WILL DEVELOP MID TO LATE THURSDAY AFTERNOON IMMEDIATELY
SOUTH/EAST OF THE CWFA.

LINGERING CONVECTION WILL LIKELY OCCUR THROUGH SUNSET ACROSS THE FAR
EAST AND SOUTHEAST/SOUTH PARTS OF THE CWFA. AFTER SUNSET...QUIET
CONDITIONS ARE EXPECTED AS SKIES SLOWLY CLEAR FROM NORTHWEST TO
SOUTHEAST.

QUIET AND DRY CONDITIONS WILL BE SEEN ACROSS THE AREA FRI/FRI NIGHT
WITH BELOW NORMAL TEMPERATURES.

SATURDAY ON...
MODEL CONSENSUS IS GENERATING DIURNAL SHRA WITH SCHC POPS FOR SAT
AND SUNDAY. MOISTURE AVAILABILITY IS QUESTIONABLE IN SPITE OF THE
VORT MAXES DROPPING DOWN IN THE DEEPENING TROF OVER THE GREAT LAKES.
IF SOMETHING WOULD DEVELOP EITHER SAT OR SUN IT WOULD BE ISOLD IN
NATURE AND AREAL COVERAGE WOULD PROBABLY BE NOT MORE THAN 10
PERCENT. AS SUCH A LARGE MAJORITY OF THE AREA WILL REMAIN DRY.

SUNDAY NIGHT THROUGH TUESDAY THE MODEL CONSENSUS GIVES DRY
CONDITIONS WITH TEMPERATURES STARTING OUT BELOW NORMAL BUT TRENDING
CLOSER TO NORMAL BY TUESDAY.                  ..08..

CLIMATE... RECORD LOWS FOR AUGUST 17TH AND 18TH

AUGUST 17TH

BURLINGTON.......53 IN 1899
CEDAR RAPIDS.....46 IN 1924
DUBUQUE..........47 IN 1879
MOLINE...........48 IN 1992

AUGUST 18TH

BURLINGTON.......49 IN 1977
CEDAR RAPIDS.....46 IN 2002
DUBUQUE..........46 IN 2002 AND PREVIOUS YEARS
MOLINE...........44 IN 1963

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Aug 16, 2:55 AM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 AM CDT THU AUG 16 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-170900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
355 AM CDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

TODAY...A SEASONALLY STRONG COLD FRONT WILL PRODUCE SCATTERED
THUNDERSTORMS...MAINLY THIS MORNING.  LIMITED INSTABILITY WILL LOWER
THE RISK OF SEVERE STORMS.  THE STRONGEST STORMS MAY STILL PRODUCE
GUSTY WINDS TO OVER 45 MPH WITH POSSIBLY PEA SIZED HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.  REPORTS OF
WINDS OVER 40 MPH...PEA SIZED HAIL OR RAIN AMOUNTS OF AN INCH OR MORE
WOULD BE APPRECIATED.

NICHOLS/08

In the hours before

Special weather statement, Aug 16, 5:49 AM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 AM CDT THU AUG 16 2012

ILZ017-161245-
BUREAU-
649 AM CDT THU AUG 16 2012

...LINE OF STRONG THUNDERSTORMS...

AT 644 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WALNUT...OR 7 MILES
NORTHWEST OF PRINCETON...MOVING EAST AT 45 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LA MOILLE AROUND 700 AM CDT...
  8 MILES NORTH OF LADD AROUND 705 AM CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY RAIN...ARE
POSSIBLE WITH THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4137 8916 4135 8960 4156 8962 4159 8944
      4159 8917 4158 8916
TIME...MOT...LOC 1148Z 262DEG 39KT 4148 8948

NICHOLS
Local storm report, Aug 16, 6:30 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
730 AM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 AM     HEAVY RAIN       4 WNW DUBUQUE           42.52N 90.76W
08/16/2012  M1.41 INCH       DUBUQUE            IA   TRAINED SPOTTER

            STORM TOTAL RAINFALL.

0729 AM     HEAVY RAIN       2 WNW CEDAR RAPIDS      41.98N 91.70W
08/16/2012  M1.00 INCH       LINN               IA   TRAINED SPOTTER

            RAINFALL TOTAL THROUGH 7AM.

&&

DC
Local storm report, Aug 16, 7:22 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
822 AM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 AM     NON-TSTM WND DMG WILLIAMSBURG            41.67N 92.01W
08/16/2012                   IOWA               IA   EMERGENCY MNGR

            SEVERAL LARGE TREES DOWN IN WILLIAMSBURG WITH POWER OUT
            IN HALF OF THE TOWN. TIME ESTIMATED BY RADAR.

&&

DC
Local storm report, Aug 16, 7:25 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 AM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     HEAVY RAIN       3 SW MC NABB            41.15N 89.26W
08/16/2012  M1.80 INCH       PUTNAM             IL   TRAINED SPOTTER

            1 HOUR RAINFAL.

&&

DC
Local storm report, Aug 16, 7:27 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 AM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     HEAVY RAIN       AMBER                   42.13N 91.18W
08/16/2012  M2.50 INCH       JONES              IA   EMERGENCY MNGR

0824 AM     HEAVY RAIN       WYOMING                 42.06N 91.00W
08/16/2012  M1.50 INCH       JONES              IA   EMERGENCY MNGR

0824 AM     HEAVY RAIN       OLIN                    42.00N 91.14W
08/16/2012  M1.50 INCH       JONES              IA   EMERGENCY MNGR

&&

HAASE
Local storm report, Aug 16, 7:28 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
828 AM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 AM     TSTM WND DMG     WILLIAMSBURG            41.67N 92.01W
08/16/2012                   IOWA               IA   EMERGENCY MNGR

            SEVERAL LARGE TREES DOWN IN WILLIAMSBURG WITH POWER OUT
            IN HALF OF THE TOWN. TIME ESTIMATED BY RADAR.

&&

DC

The radar

The Quad Cities radar (KDVN), 61 km away, was scanning. The volume nearest the first event began at 14:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Warren

When
August 16, 8:48 AM CST
Where
Warren County, 0.87 mi SW of Alexis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.060, -90.560

A brief period of pea to nickel sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410420.